Missouri, 2009

Hail and Damaging Wind in Missouri, July 20, 2009

July 20, 2009 · NWS SGF · 2 events in 2 counties and zones

Isolated severe wind and hail was produced from thunderstorms that developed well north of a stationary front located across eastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe wind and hail was produced from thunderstorms that developed well north of a stationary front located across eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 20, 1:52 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 20, 1:52 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT MON JUL 20 2009

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH HEAVY RAIN/SEVERE WEATHER POTENTIAL
TONIGHT...FOLLOWED BY TEMPERATURES AND PRECIP CHANCES THROUGHOUT
THE WEEK AS WE CONTINUE UNDER THIS NORTHWEST FLOW.

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

CURRENTLY...SOME ISOLATED TO SCATTERED CONVECTION SEEN ON RADAR
THIS AFTERNOON WHICH SEEMS TO CORRELATE WELL WITH BROAD UPGLIDE
ALONG THE 310K ISENTROPIC SURFACE AND SEEMS TO BE HANDLED WELL ON
THE WRF/NAM. BELIEVE THIS CONVECTION WILL REMAIN ACROSS OUR
SOUTHERN COUNTIES THIS AFTERNOON. THE ECHOES BEING SEEN OUT WEST
OVER SOUTHEAST KANSAS AND WESTERN MISSOURI SEEMS TO BE MAINLY
ALOFT AS SURFACE OBSERVATIONS UNDER THE RETURNS ARE NOT REPORTING
ANY RAINFALL. SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS EASTERN
NORTH DAKOTA...SOUTHWEST INTO SOUTHEASTERN WYOMING. THIS WILL BE
THE SYSTEM TO MOVE THROUGH THE AREA ON TUESDAY.

FOR TONIGHT...LOOKS LIKE THE MAIN SHOW BEGINS AFTER MIDNIGHT AS A
CONVECTIVE COMPLEX FORMS OVER NORTHEASTERN KANSAS/SOUTHEASTERN
NEBRASKA. LOW LEVEL JET OF 40-45KTS INCREASE ACROSS NORTHEAST
OKLAHOMA AND SOUTHWEST MISSOURI AT THIS TIME AND FORCES TE
REMNANTS OF A FRONTAL BOUNDARY NORTHEAST THROUGH THE CWA AHEAD OF
THE COLD FRONT AS THE COMPLEX RIDES ALONG THE FRONT INTO MUCH OF
THE CWA BY TUESDAY MORNING. COULD BE SOME CONVECTIVE CONTAMINATION
WITH MODEL QPF OUTPUT...BUT IT DOES LOOK LIKE MOST COUNTIES IN THE
CWA ARE GOING TO PICK UP QUITE A BIT OF RAINFALL WITH THIS SYSTEM
AS IT MOVES THROUGH THE CWA. COMPLEX APPEARS TO BOW OUT ACROSS THE
NORTHWESTERN CWA AS IT MOVES SOUTHEAST...SO WE MAY HAVE A PERIOD
OF SEVERE WEATHER WITH STRONG WINDS BEING THE PRIMARY
HAZARD...TURNING TO SOME FLASH FLOODING ISSUES AS THE COMPLEX
MOVES THROUGH THE CWA. DUE TO THE RATHER QUICK MOVEMENT OF THE
FORWARD PROPAGATING COMPLEX...DECIDED TO HOLD OFF ON A FLASH FLOOD
WATCH.

UPPER SHORTWAVE PICKS UP SURFACE LOW OVER WESTERN KANSAS OVERNIGHT
AND MOVES THE LOW THROUGH SOUTHERN MISSOURI THROUGH THE SAY
TUESDAY...ALONG WITH THE COLD FRONT. GOING TO BE A PRETTY DREARY
DAY TOMORROW AS WRAP AROUND MOISTURE AROUND THE LOW KEEPS STRATUS
CEILINGS AND LIGHT RAINFALL GOING THROUGH MOST OF THE DAY.GFS
SHOWING 850MB TEMPERATURES AROUND +10C BEING DRAWN INTO MUCH OF
THE CWA AROUND THE NORTHERN PART OF THE LOW...SO TEMPERATURES ARE
REALLY GOING TO STRUGGLE TO EVEN GET TO BREAK 70 FOR MOST
LOCATIONS. PRECIP SHOULD END BY LATE TUESDAY AFTERNOON INTO THE
EVENING HOURS AS THE SYSTEM MOVES EAST. WE ARE STILL GOING TO BE
TENDING WITH A COOL NORTHERLY FLOW AND PROBABLY SOME STRATUS INTO
THE EVENING HOURS...SO TEMPERATURES ARE GOING TO BE WELL BELOW
AVERAGE FOR THIS TIME OF YEAR INTO WEDNESDAY EVENING.

CLAYCOMB

LONG TERM (THURSDAY THROUGH MONDAY)...

THE PERSISTENT NORTHWEST FLOW PATTERN WILL REMAIN THROUGH THE
FORECAST PERIOD. THIS WILL ALLOW ANY SHORT WAVE...OR BIT OF ENERGY
THAT ROTATES AROUND THE UPPER LEVEL LOW PARKED OVER THE GREAT
LAKES...PRODUCE PRECIPITATION ACROSS THE REGION. THUS WILL CONTINUE
PRECIP CHANCES NEARLY EACH DAY THROUGH MONDAY OF NEXT WEEK. THE NICE
PART WILL BE THE UNSEASONABLE COOL TEMPERATURES THAT WILL REMAIN FOR
THE OZARKS AS A RESULT OF THE NORTHWEST FLOW. EXPECTING TEMPERATURES
TO SEE SEVERAL REINFORCING SHOTS OF COOL AIR AS AFOREMENTIONED BITS
OF ENERGY ROTATE AROUND THE UPPER LOW. BECAUSE OF THIS...WENT
GENERALLY BELOW GUIDANCE FOR TEMPS THROUGH THE PERIOD AND EXPECT A
NICE WEEKEND AND START TO THE WEEK NEXT WEEK.

THE BEST CHANCES OF RAINFALL FOR THE EXTENDED LOOK TO COME FRIDAY
NIGHT INTO SATURDAY MORNING AS A FAIRLY STRONG COLD FRONT...FOR THIS
TIME OF YEAR...SWINGS THROUGH THE OZARKS. TIMING OF THE FRONT AT
THIS POINT IS THE QUESTION THOUGH AS ECMWF IS A BIT SLOWER THAN THE
GFS WHICH COULD LINGER RAINFALL INTO LATER IN THE DAY SATURDAY.

HATCH

&&

.AVIATION...

FOR THE 18Z TAFS...VFR FLIGHT CONDITIONS THIS AFTERNOON WILL GIVE
WAY TO DETERIORATING FLYING WEATHER THIS EVENING AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. CONDITIONS NORMALLY SEEN IN A LATE
FALL/WINTER PATTERN WITH IFR CONDITIONS AND NORTHWEST FLOW WILL
CREATE UPSLOPE CONDITIONS FOR THE SGF AND JLN TAFS. AHEAD OF THIS
FRONT...WINDS WILL BE FAVORABLE FOR MOISTURE POOLING IN THE WHITE
RIVER VALLEY THAT COULD BRING BRING CEILINGS DOWN AT BBG EARLY
TUESDAY MORNING. CONDITIONS AT BBG COULD REACH FIELD MINS AS THE
MORNING PROGRESSES.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 20, 12:23 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT MON JUL 20 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
123 PM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH A FEW STRONG TO SEVERE STORMS
  CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...HAIL TO THE
  SIZE OF PENNYS...AND HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS INTO
  SOUTHWEST AND CENTRAL MISSOURI THIS EVENING AND OVERNIGHT.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY WEST OF A
  WARSAW TO BRANSON LINE. INSTABILITY AND SHEAR WILL BE
  LIMITED...BUT A FEW STORMS MAY CONTAIN SMALL HAIL AND WIND
  GUSTS TO 50 MPH.

  FOR TONIGHT...THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL
  PLAINS AND POTENTIALLY FORM A COMPLEX OF STORMS. THIS STORM
  COMPLEX WILL THEN SPREAD SOUTHEAST INTO SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI LATE THIS EVENING AND OVERNIGHT. INSTABILITY
  SHOULD BE SUFFICIENT TO SUPPORT A FEW EMBEDDED STRONG TO SEVERE
  STORMS MAINLY ALONG AND WEST OF INTERSTATE 44. THE MAIN THREAT
  WILL BE HIGH WINDS WITH GUSTS TO 60 MPH AND POSSIBLE FLOODING
  DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL BE ONGOING ACROSS THE OZARKS TUESDAY MORNING
  WITH HEAVY RAINFALL THE PRIMARY HAZARD CREATING LOCALIZED
  FLOODING.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT AND
  SATURDAY AS A COLD FRONT PUSHES THROUGH THE OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

The radar

The Springfield radar (KSGF), 49 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Christian

When
July 20, 2:48 PM CST
Where
Christian County, 2.85 mi ESE of Chestnutridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.820, -93.200

Severe thunderstorm winds uprooted a large tree near town.

Hail, Laclede

When
July 20, 5:31 PM CST
Where
Laclede County, 0.55 mi E of Jones Lebanon Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.650, -92.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188324, 188323.